North Dakota, 2016

Damaging Winds in North Dakota, August 10, 2016

August 10, 2016 · NWS FGF · 7 events in 2 counties and zones

A line of thunderstorms tracked along the North and South Dakota border during the early morning hours of August 10th. These storms produced very strong winds, which resulted in quite a bit of tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A line of thunderstorms tracked along the North and South Dakota border during the early morning hours of August 10th. These storms produced very strong winds, which resulted in quite a bit of tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 9, 10:44 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 9, 10:44 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1144 PM CDT TUE AUG 9 2016

.UPDATE...
Issued at 1144 PM CDT Tue Aug 9 2016

Main comples is still out near Bismarck but more storms have
popped out ahead of it just to the west of the CWA. Severe
thunderstorm watch in effect for the southern counties for hail
and wind. Will also have to watch rainfall amounts as some bands
ahead of the main complex seem to be starting to train over each
other. Bumped up QPF although did not go quite as high as 2 to 3
inches that WPC is concerned about if we get a lot of cells
training over each other.

UPDATE Issued at 939 PM CDT Tue Aug 9 2016

Lead shortwave trough has brought a few weak storms and showers to
the western CWA, but the main excitement remains to our southwest.
The surface based instability has stayed to the south and west,
although some elevated CAPE around 1000 J/kg is seen on the SPC
meso page. Have some scattered POPs for our current convection,
but will keep the likelies for 06Z and after for our southern
counties as the convective system out west begins to move into our
southern counties. While instability is not too high, deep layer
bulk shear is around 50 kts so some severe is still a possibility,
but probably the biggest threat is heavy rain with PWATs getting
close to 2 inches. Think that the rain will lift northward a bit
towards tomorrow morning as a warm front begins to move in.
Convective models were showing a bit of a break tomorrow morning
before storms refire along the boundary so tried to include that
in the POP grids. Conditions still seem on track for more storms
tomorrow and heavy rain Wednesday night.

UPDATE Issued at 647 PM CDT Tue Aug 9 2016

Still a lot of uncertainty as to the timing of convection
overnight. Some rapidly weakening cells approaching Minot will
impact the Devils Lake Basin in the next few hours, so have some
low POPs going in that area for late evening. The short range
models continue to bring some convection into our southern
counties near midnight, although they do not really have a great
handle on current activity over the western Dakotas. Will keep
POPs in the south fairly similar to previous forecast and ramp
them up around 06Z, but may have to make some adjustments as the
night goes on.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 237 PM CDT Tue Aug 9 2016

A complex short term forecast with two rounds of convection and
heavy rain possible and models continue to diverge on track of
precipitation for tonight as well as tomorrow and tomorrow night
as a warm front develops over northern SD and lifts into ND
tomorrow morning.

Timing...Tonight SW flow aloft will allow a weak vort max over WY
to move into central ND by around 03Z. Through the day the HIRES
models have generally favored development in southeastern MT to
track along the I-94 corridor across southern ND. The HRRR has
consistently taken a much further south track, with convection
diving into SD as the cluster moves through Bismarck...and the
newest run now bringing the northern edge up to the I 94 corridor
with the strongest activity across northern SD. ECAM guidance is
further north more in line with CONSSHORT...and the NAM is well to
the north. Overall trending towards a consensus short-term blend
of high res solutions (CONSSHORT) which targets VC around
midnight.

For severe potential...a Canadian surface high and northerly flow
resulting in drier airmass across the northern two thirds of the
CWA has kept instability in check, however HRRR brings increasing
instability into southwestern zones by 03Z while deep layer shear
increases to 40 to 50 knots as the wave in WY approaches. The
strongest activity should generally be along and south of the SD
state line where instability is the greatest and in vcnty of ill
defined (this evening) warm frontal boundary. Dewpoints in
southern SD are in the low 70s. An axis of PWAT values on the
order of 2 inches will move from S Central ND into SE ND in the
late evening as LLJ increases, however axis of LLJ should not will
be over majority of area in the 06Z to 12Z timeframe. This may
keep nocturnal convection going through the night despite. By
12Z, GFS showing a much better defined warm frontal boundary well
south of the SD state line.

Tomorrow...models differing on location of a well defined warm
frontal boundary lifting out of SD. Ample moisture will provide
decent instability through the day. Main limiting factor will be
cloud cover inhibiting surface heating during the morning hours.
PWAT values around 2 inches will move into W Central MN and the
threat for heavy rain combined with strong to severe thunderstorms
will be greatest in the southeast, where areal flooding may occur
especially if training of storms occur along warm frontal
boundary. ESP is being issued for hydrological concerns.
Additionally, northern two thirds of area is in Day 2 slight risk
although the greater threat may end up being heavy rain and
localized flooding, especially in the southeast.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 237 PM CDT Tue Aug 9 2016

The Wednesday night period continues to be very wet. Models keep
bullseyes of one to two inches of pcpn possible in both the evening
and overnight periods. Severe storms remain possible too as most of
the FA is in a slight risk per the SPC day 2 outlook. WPC also keeps
most of the FA in at least a slight risk for heavy rainfall. Most of
this activity should move east of the FA on Thursday.

On Thursday night the 500mb low passes across southern Canada. This
may be enough to bring some light showers to areas along the
Canadian border, but since the previous forecast was dry will
maintain that route. The 500mb low does not move too fast to the
east on Friday, therefore there will be a chance for a few more hit
and miss showers and storms along the Canadian border then.

Looking ahead into the Saturday through Tuesday period, it still
looks like a slowly building ridge into the northern plains.
Therefore looking at a mainly dry forecast, with temperatures slowly
rising back to above normal levels by early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1144 PM CDT Tue Aug 9 2016

Thunderstorm complex on its way eastward into the forecast area,
and KDVL and KFAR will see some leading edge convection as early
as 06Z. Have the thunderstorm complex rolling through all TAF
sites, but kept most locations except KFAR at VCTS until a better
handle on the evolution of the system becomes apparant. Think
there should be a bit of a break in the middle of the period, but
additional thunderstorms will be possible along a frontal boundary
by late afternoon into tomorrow evening. Some MVFR ceilings will
be possible tomorrow, mainly around KDVL although the Red River
Valley airports could see some lower VFR conditions. Winds will
be shifting around to the east and then southeast at the southern
and eastern TAF sites.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Speicher
LONG TERM...Godon
AVIATION...JR
Hazardous weather outlook, Aug 9, 5:41 AM CST, 19 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT TUE AUG 9 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
641 AM CDT TUE AUG 9 2016

...A THREAT FOR SEVERE STORMS AND HEAVY RAIN FROM LATE TONIGHT
THROUGH WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN SOUTH DAKOTA TONIGHT
LIFTING NORTHWARD DURING THE OVERNIGHT. A FEW STORMS MAY APPROACH
SEVERE LIMITS ALONG THE NORTH AND SOUTH DAKOTA BORDER REGIONS
AFTER MIDNIGHT. THERE IS ALSO THE POTENTIAL FOR HEAVY RAIN WITH
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLOW MOVING AREA OF LOW PRESSURE WILL CROSS THE REGION ON
WEDNESDAY. THUNDERSTORMS WILL LIKELY BE ONGOING DURING THE DAY
WEDNESDAY. STRONGER STORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT WITH SEVERE STORMS POSSIBLE. THERE IS ALSO THE
THREAT FOR HEAVY RAIN WHICH MAY PRODUCE AREAS OF FLOODING MAINLY
WEDNESDAY NIGHT FROM THE VALLEY REGION EASTWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY.

In the hours before

Local storm report, Aug 9, 7:27 PM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
827 PM CDT TUE AUG 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     2 NE KNOX               48.36N 99.66W
08/03/2016                   BENSON             ND   NWS STORM SURVEY

            A FEW LARGE 4 TO 6 INCH DIAMETER TREE BRANCHES BROKEN
            DOWN IN SHELTER BELTS ACROSS NORTHERN KNOX TOWNSHIP.

0525 PM     HAIL             7 SW BISBEE             48.55N 99.49W
08/03/2016  E2.50 INCH       TOWNER             ND   STORM CHASER

            HAIL HAD OCCURRED EARLIER AND WAS STILL PRESENT ACROSS
            THE ROAD. TIME ESTIMATED BASED ON RADAR.

0545 PM     TORNADO          1 NNE AGATE             48.63N 99.49W
08/03/2016  F2               ROLETTE            ND   NWS STORM SURVEY

            CONTINUATION OF A MULTI-VORTEX TORNADO ACROSS THE
            ROLETTE-TOWNER COUNTY LINE NEAR THE COMMUNITY OF AGATE.
            THIS TORNADO TRACKED FOR AN ADDITIONAL 12 MILES ENE TO
            AROUND 4 NNE OR ARNDT. TOTAL TRACK LENGTH OF 20 MILES.
            THE TORNADO CENTER TRACKED ABOUT 2.5 MILES NORTH OF
            BISBEE AND CONTINUED EAST ACROSS HIGHWAY 281...ENDING BY
            625 PM CDT. THE TORNADO DEMOLISHED FARM BUILDINGS AT TWO
            FARMS AND SNAPPED OVER TWO DOZEN POWER POLES AT VARIOUS
            LOCALES. MAXIMUM WIDTH TO 1200 YARDS. PEAK WINDS TO 120
            MPH.

0555 PM     TSTM WND DMG     4 W BISBEE              48.63N 99.47W
08/03/2016                   TOWNER             ND   TRAINED SPOTTER

            TRANSFORMER LINES AND POWER POLES DOWN. TIME ESTIMATED.

0623 PM     TSTM WND DMG     6 ENE BISBEE            48.66N 99.26W
08/03/2016                   TOWNER             ND   STORM CHASER

            POWER LINES DOWN AND LOWER POLE SNAPPED ALONG HWY 281...
            1 TO 2 MILES NORTH OF INTERSECTION WITH HWY 66. VIDEO AND
            REPORTS POSTED VIA SOCIAL MEDIA.

0630 PM     TSTM WND GST     2 N EGELAND             48.66N 99.10W
08/03/2016  E90.00 MPH       TOWNER             ND   NWS STORM SURVEY

            NUMEROUS POPLAR AND PINE TREES WERE SNAPPED OR UPROOTED
            AT FARMSTEAD AND SHELTER BELTS ACROSS CROCUS AND TWIN
            HILL TOWNSHIPS. LARGE 1200 LB HAY BALES WERE BLOWN AROSS
            A ROAD.

0640 PM     HAIL             4 W BISBEE              48.63N 99.47W
08/03/2016  E2.75 INCH       TOWNER             ND   TRAINED SPOTTER

            LARGE HAIL ALONG HIGHWAY 66. TIME ESTIMATED BASED ON
            RADAR.

0647 PM     HAIL             5 ESE EGELAND           48.60N 99.00W
08/03/2016  E1.50 INCH       TOWNER             ND   PUBLIC

            LARGE HAIL AND VERY STRONG WINDS ACROSS NORTHERN VICTOR
            TOWNSHIP.

0652 PM     TSTM WND DMG     2 SW MUNICH             48.65N 98.86W
08/03/2016                   CAVALIER           ND   EMERGENCY MNGR

            NUMEROUS LARGE TREE BRANCHES AND LIMBS BROKEN DOWN IM
            SHELTER BELTS ACROSS TRIER AND SEIVERT TOWNSHIPS.

0655 PM     TSTM WND GST     4 N CANDO               48.55N 99.20W
08/03/2016  M60.00 MPH       TOWNER             ND   TRAINED SPOTTER

            MEASURED BY MOBILE EQUIPMENT.

0657 PM     HEAVY RAIN       3 W BISBEE              48.63N 99.44W
08/03/2016  U0.00 INCH       TOWNER             ND   TRAINED SPOTTER

            DITCHES FLOWING FULL WITH WATER BEGINNING TO RUN UP ON
            HIGHWAY 66.

0705 PM     HEAVY RAIN       ROCKLAKE                48.79N 99.25W
08/03/2016  U0.00 INCH       TOWNER             ND   BROADCAST MEDIA

            HEAVY RAIN AND STREET FLOODING REPORTED.

0720 PM     TSTM WND GST     1 WNW HAMPDEN           48.54N 98.67W
08/03/2016  M61.00 MPH       CAVALIER           ND   MESONET

            PEAK WIND MEASURED AT THE HAMPDEN RAWS STATION. TIME
            ESTIMATED BASED ON RADAR.

0723 PM     HAIL             CANDO                   48.49N 99.20W
08/03/2016  E1.00 INCH       TOWNER             ND   TRAINED SPOTTER

            QUARTER SIZED HAIL AND ADDITIONAL HEAVY RAIN.

0726 PM     HAIL             CANDO                   48.49N 99.20W
08/03/2016  M1.75 INCH       TOWNER             ND   PUBLIC

            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.

0730 PM     FLASH FLOOD      3 W BISBEE              48.63N 99.44W
08/03/2016                   TOWNER             ND   LAW ENFORCEMENT

            HIGHWAY 66 CLOSED DUE TO WATER FLOWING ACROSS. AREA
            FIELDS AND DITCHES FLOODING THROUGHOUT GRAINFIELD...
            SORENSON....NEW CITY AND GERRARD TOWNSHIPS.

0731 PM     TSTM WND DMG     LANGDON                 48.76N 98.37W
08/03/2016                   CAVALIER           ND   TRAINED SPOTTER

            A FEW LARGE TREE BRANCHES AND LIMBS BROKEN DOWN AROUND
            TOWN. AT LEAST ONE 12 INCH DIAMETER TREE SNAPPED NEAR THE
            GROUND.

0733 PM     TSTM WND GST     1 E LANGDON             48.76N 98.35W
08/03/2016  M58.00 MPH       CAVALIER           ND   MESONET

            PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.

0738 PM     HAIL             10 W MINNEWAUKAN        48.07N 99.47W
08/03/2016  E1.00 INCH       BENSON             ND   TRAINED SPOTTER

            QUARTER SIZED HAIL AND SMALLER WITH HEAVY RAIN

0740 PM     HAIL             4 W MAZA                48.39N 99.29W
08/03/2016  M2.00 INCH       TOWNER             ND   TRAINED SPOTTER

            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.

0800 PM     TSTM WND DMG     2 WNW PENN              48.23N 99.13W
08/03/2016                   RAMSEY             ND   NWS STORM SURVEY

            SEVERAL LARGE 4 TO 6 INCH DIAMETER BRANCHES BROKEN DOWN
            IN SHELTER BELTS ALONG HIGHWAY 2.

0812 PM     TSTM WND DMG     2 SSW GARSKE            48.33N 98.89W
08/03/2016                   RAMSEY             ND   PUBLIC

            FOUR LARGE 20K BUSHEL STEEL GRAIN BINS PARTIALLY CAVED IN
            AT A FARMSTEAD.

0820 PM     HAIL             2 S HAMILTON            48.78N 97.45W
08/03/2016  E1.50 INCH       PEMBINA            ND   PUBLIC

            QUARTER TO PING PONG BALL SIZED HAIL FELL ACROSS CENTRAL
            HAMILTON TOWNSHIP... IN VERY HEAVY RAIN AND STRONG WINDS.

0825 PM     HAIL             3 N DEVILS LAKE         48.16N 98.87W
08/03/2016  E1.00 INCH       RAMSEY             ND   NWS STORM SURVEY

            NICKEL TO QUARTER SIZED HAIL.

0828 PM     FUNNEL CLOUD     3 W NEW ROCKFORD        47.68N 99.20W
08/03/2016                   EDDY               ND   TRAINED SPOTTER

            BRIEF FUNNEL CLOUD LOWERINGS VIEWED WEST OF TOWN.

0829 PM     FUNNEL CLOUD     3 NW DEVILS LAKE        48.14N 98.92W
08/03/2016                   RAMSEY             ND   TRAINED SPOTTER

            PERSISTENT WALL CLOUD WITH BRIEF FUNNELS EVIDENT. LOCATED
            JUST A MILE OR 2 NORTHWEST OF THE CITY LIMITS.

0835 PM     HAIL             1 N DEVILS LAKE         48.13N 98.87W
08/03/2016  E0.88 INCH       RAMSEY             ND   TRAINED SPOTTER

0838 PM     FUNNEL CLOUD     2 SSE SHEYENNE          47.80N 99.10W
08/03/2016                   EDDY               ND   STORM CHASER

            PERSISTENT WALL CLOUD WITH FUNNEL CLOUD VIEWED AND
            PHOTOGRAPHED. REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.

0840 PM     TORNADO          9 NNE DEVILS LAKE       48.23N 98.80W
08/03/2016  F0               RAMSEY             ND   TRAINED SPOTTER

            FIRST OF TWO TORNADOES VIEWED AND PHOTOGRAPHED BY
            MULTIPLE STORM SPOTTERS IN THE SWEETWATER LAKE AREA...IN
            SOUTHERN FRESHWATER AND MORRIS TOWNSHIPS. THIS TORNADO
            TRACKED INTERMITTENTLY TO THE EAST FOR A MILE OR SO OVER
            OPEN FIELDS AND MARSHLAND... ENDING BY AROUND 843 PM CDT.
            MAXIMUM WIDTH ESTIMATED TO 40 YARDS AND PEAK WINDS TO 75
            MPH.

0841 PM     TORNADO          6 N DEVILS LAKE         48.20N 98.87W
08/03/2016  F0               RAMSEY             ND   TRAINED SPOTTER

            SECOND OF TWO TORNADOES VIEWED AND PHOTOGRAPHED BY
            MULTIPLE STORM SPOTTERS IN THE SWEETWATER LAKE AREA. THIS
            TORNADO LASTED FOR ABOUT 2 MINUTES AND TRACKED TO THE
            EAST SOUTHEAST FOR LESS THAN A MILE OVER OPEN FIELDS AND
            MARSHLAND ENDING BY 843 PM CDT. MAXIMUM WIDTH ESTIMATED
            TO 40 YARDS AND PEAK WINDS TO 75 MPH.

0845 PM     HAIL             10 ESE SHEYENNE         47.77N 98.92W
08/03/2016  E1.25 INCH       EDDY               ND   PUBLIC

0900 PM     TSTM WND GST     7 WNW FOREST RIVER      48.26N 97.61W
08/03/2016  M57.00 MPH       WALSH              ND   MESONET

            PEAK WIND MEASURED AT THE NDAWN STATION.

0910 PM     TORNADO          9 SW WARWICK            47.77N 98.86W
08/03/2016  F2               EDDY               ND   NWS STORM SURVEY

            A TORNADO TRACKED FOR ROUGHLY 3 MILES ACROSS FAR
            SOUTHEAST HILLDALE TOWNSHIP INTO THE FAR SOUTHWEST CORNER
            OF EDDY TOWNSHIP...TO ABOUT 6.5 MILES SSW OF WARWICK BY
            920 PM CDT. NUMEROUS OAK AND PINE TREES WERE SNAPPED OR
            UPROOTED ACROSS A STRETCH OF THE SHEYENNE RIVER VALLEY.
            THE ROOF WAS COMPLETELY TORN OFF OF A FARM HOUSE...WITH
            SEVERAL OUTBUILDING COMPLETELY DESTROYED. MAXIMUM WIDTH
            ESTIMATED TO 300 YARDS. PEAK WINDS ESTIMATED TO 135 MPH.

0915 PM     HAIL             7 SW HAMAR              47.77N 98.68W
08/03/2016  E1.00 INCH       EDDY               ND   PUBLIC

0930 PM     TSTM WND GST     2 ENE KARLSTAD          48.59N 96.48W
08/03/2016  M50.00 MPH       KITTSON            MN   MESONET

            PEAK WIND AT THE KARLSTAD RAWS STATION.

1002 PM     TSTM WND DMG     1 NW MCVILLE            47.78N 98.19W
08/03/2016                   NELSON             ND   NWS STORM SURVEY

            A FEW LARGE 4 TO 6 INCH DIAMETER BRANCHES BROKEN DOWN.
            PEA TO PENNY SIZED HAIL.

1025 PM     HAIL             3 S COOPERSTOWN         47.40N 98.12W
08/03/2016  E1.25 INCH       GRIGGS             ND   PUBLIC

1028 PM     TSTM WND GST     5 WNW GRAND FORKS       47.94N 97.17W
08/03/2016  M59.00 MPH       GRAND FORKS        ND   ASOS

            PEAK WIND MEASURED AT THE GRAND FORKS INTERNATIONAL
            AIRPORT.

1042 PM     TSTM WND GST     GRAND FORKS AFB         47.96N 97.38W
08/03/2016  M62.00 MPH       GRAND FORKS        ND   OTHER FEDERAL

            PEAK WIND MEASURED AT THE GFAFB.

1048 PM     TSTM WND GST     MALLORY                 47.88N 96.91W
08/03/2016  M51.00 MPH       POLK               MN   MESONET

            PEAK WIND MEASURED AT THE RWIS STATION.

1049 PM     HEAVY RAIN       GRAND FORKS             47.92N 97.07W
08/03/2016  E0.00 INCH       GRAND FORKS        ND   AMATEUR RADIO

            STREET FLOODING AND MINOR UNDERPASS FLOODING REPORTED.

1110 PM     TSTM WND GST     4 N MCLEOD              46.45N 97.30W
08/03/2016  M69.00 MPH       RANSOM             ND   MESONET

            PEAK WIND MEASURED AT THE RAWS STATION. TIME ESTIMATED
            BASED ON RADAR.

1140 PM     FLASH FLOOD      GRAND FORKS             47.92N 97.07W
08/03/2016                   GRAND FORKS        ND   NWS EMPLOYEE

            AREAS OF UNIVERSITY AND DEMERS AVENUES...AND NEARBY
            PORTIONS OF WASHINGTON STREET WERE FLOODED AND
            IMPASSABLE. UNDERPASS FLOODED AND BLOCKED TO TRAFFIC.
            OUTLYING AREAS ON 42ND STREET WERE ALSO FLOODED.

1143 PM     TSTM WND DMG     5 SW LISBON             46.39N 97.76W
08/03/2016                   RANSOM             ND   PUBLIC

            LOCALIZED AREA OF DAMAGE. PARTIAL ROOF DAMAGE TO HOME AND
            TWO LARGE TREES DOWN. TIME APPROXIMATED BASED ON RADAR.

1145 PM     FLASH FLOOD      2 ENE EAST GRAND FORKS  47.94N 96.98W
08/03/2016                   POLK               MN   NWS STORM SURVEY

            FIELD AND FARM ACCESS ROADS FLOODED NEAR CR17 AND HIGHWAY
            2.

1201 AM     TSTM WND GST     1 NW GWINNER            46.23N 97.67W
08/04/2016  E60.00 MPH       SARGENT            ND   TRAINED SPOTTER

            REPORT POSTED ONLINE.

1230 AM     TSTM WND DMG     MOORHEAD                46.86N 96.76W
08/04/2016                   CLAY               MN   BROADCAST MEDIA

            WIDESPREAD POWER OUTAGES FROM NORTH FARGO INTO MOORHEAD.

1235 AM     HAIL             2 N DILWORTH            46.90N 96.70W
08/04/2016  E1.00 INCH       CLAY               MN   TRAINED SPOTTER

            HEAVY RAIN WITH A FEW LARGE HAIL. VERY INTENSE LIGHTNING
            ALL AROUND.

0135 AM     TSTM WND DMG     3 NE WHITE EARTH        47.13N 95.80W
08/04/2016                   BECKER             MN   PUBLIC

            ROOF TAKEN OFF A HOME ON FISHHOOK LAKE. TIME ESTIMATED BY
            RADAR.

0145 AM     TSTM WND DMG     7 NNE DETROIT LAKES     46.91N 95.79W
08/04/2016                   BECKER             MN   PUBLIC

            ALONG HWY 113 BETWEEN RICHWOOD AND DETROIT LAKES THERE
            WAS AN AREA OF WIND DAMAGE. TWO SEMI-TRUCKS WERE
            OVERTURNED ALONG WITH DAMAGE TO GRAIN BINS. THIS
            INFORMATION IS PRELIMINARY AND MAY BE UPDATED PENDING
            STORM SURVEY.

0200 AM     TSTM WND DMG     WOLF LAKE               46.80N 95.36W
08/04/2016                   BECKER             MN   PUBLIC

            NUMEROUS LARGE TREES WERE BLOWN DOWN OR UPROOTED AROUND
            WOLF LAKE...AND EXTENDING EASTWARD FROM WOLF LAKE AND
            SPRUCE GROVE TOWNSHIPS...INTO RUNEBERG AND GREEN VALLEY
            TOWNSHIPS. IN GREEN VALLEY TOWNSHIP... ROUND HAY BALES
            WERE ROLLED ACROSS FIELDS...TREES WERE BLOWN DOWN ONTO
            HOUSE ROOFS...AND A COUPLE OF SMALLER SHEDS WERE BLOWN
            DOWN. PEAK WINDS ESTIMATED TO 80 TO 90 MPH. TIME
            ESTIMATED BASED ON RADAR.

0211 AM     TSTM WND GST     PARK RAPIDS             46.92N 95.06W
08/04/2016  M58.00 MPH       HUBBARD            MN   ASOS

            PEAK GUST AT PARK RAPIDS AIRPORT ASOS

0226 AM     TSTM WND GST     MENAHGA                 46.75N 95.10W
08/04/2016  E100 MPH         WADENA             MN   TRAINED SPOTTER

            TREES BLOWN DOWN OR UPROOTED. STREETS BLOCKED BY DOWNED
            TREESA AND POWER LINES. METAL ROOF BLOWN OFF
            BUILDING...PEAK WIND ESTIMATED AT 95 TO 105 MPH.

0230 AM     TSTM WND GST     10 SE PARK RAPIDS       46.82N 94.91W
08/04/2016  E100 MPH         HUBBARD            MN   NWS STORM SURVEY

            NUMEROUS LARGE TREES BLOWN DOWN OR UPROOTED AROUND DUCK
            LAKE...WITH TREES BLOCKING ROADS. TIME APPROXIMATE FROM
            RADAR. EARLY REPORTS RECEIVED THROUGH SOCIAL MEDIA. PEAK
            WINDS ESTIMATED FROM 95 TO 105 MPH.

0236 AM     TSTM WND GST     HUNTERSVILLE            46.78N 94.89W
08/04/2016  E95.00 MPH       WADENA             MN   NWS STORM SURVEY

            NUMEROUS LARGE TREES SNAPPED OR UPROOTED IN AND AROUND
            THE HUNTERSVILLE STATE FOREST AND THROUGHOUT SHELL RIVER
            AND HUNTERSVILLE TOWNSHIPS. PEAK WINDS ESTIMATED AT 90 TO
            100 MPH.

&&

GGUST
Special weather statement, Aug 9, 11:00 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1200 AM CDT WED AUG 10 2016

NDZ049-052-100600-
RANSOM-SARGENT-
1200 AM CDT WED AUG 10 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANSOM AND
NORTHWESTERN SARGENT COUNTIES...

AT 1159 PM CDT...A STRONG THUNDERSTORM WAS OVER CRETE...OR 31 MILES
NORTH OF BRITTON...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  STIRUM AROUND 1210 AM CDT.
  ENGLEVALE AROUND 1240 AM CDT.
  ELLIOTT AROUND 1245 AM CDT.
  LISBON AROUND 100 AM CDT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4612 9801 4628 9801 4628 9803 4641 9804
      4644 9803 4653 9799 4641 9757 4608 9788
TIME...MOT...LOC 0459Z 209DEG 17KT 4621 9798

HOPKINS

The radar

The Aberdeen radar (KABR), 75 km away, was scanning. The volume nearest the first event began at 07:28 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sargent

When
August 10, 1:27 AM CST
Where
Sargent County, 2 mi SW of Brampton
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
45.980, -97.810

The wind gust was measured by a NDAWN mesonet sensor.

Thunderstorm Wind, Sargent

When
August 10, 1:40 AM CST
Where
Sargent County, Havana
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.950, -97.620

Several trees and large tree branches were blown down.

Thunderstorm Wind, Sargent

When
August 10, 1:55 AM CST
Where
Sargent County, 0.84 mi SE of Gwinner Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
46.210, -97.640

The peak wind gust was measured at the Gwinner airport.

Thunderstorm Wind, Richland

When
August 10, 2:10 AM CST
Where
Richland County, 0.69 mi S of Lidgerwood
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.070, -97.150

Several large tree branches were blown down around Lidgerwood.

Thunderstorm Wind, Richland

When
August 10, 2:40 AM CST
Where
Richland County, Great Bend
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.150, -96.800

Large trees were broken down or uprooted. At the ball park, fencing was blown down and metal stands were tumbled.

Thunderstorm Wind, Richland

When
August 10, 2:45 AM CST
Where
Richland County, 2.52 mi SW of Dwight
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
46.270, -96.760

The wind gust was measured at the RWIS sensor along highway 13.

Thunderstorm Wind, Richland

When
August 10, 2:50 AM CST
Where
Richland County, 0.48 mi W of Wahpeton
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.270, -96.610

Large tree branches were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642871, 642872, 642873, 642874, 642875, 642876, 642877.